Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 185, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 23, 2016, 5:01 PM MDT for Dawes County, Sioux County, Nebraska; Goshen County, Niobrara County, Wyoming. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2016, 5:01 PM MDT (23:01 UTC)
- Expired
- Sep 23, 2016, 5:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawes County, NE, Sioux County, NE, Goshen County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:25 PM MDT | TSTM WND GST 60 | Harrison, NE | AT LEAST 60 MPH WIND GUSTS AND DIME SIZED HAIL. VERY STRONG ROTATION OBSERVED WITH A POSSIBLE FUNNEL CLOUD SOUTH OF HARRISON A FEW MINUTES EARLIER. |
| Sep 23, 5:30 PM MDT | HAIL 1 | 4 Ne Harrison, NE | |
| Sep 23, 5:35 PM MDT | HAIL 1.75 | 9 Ne Harrison, NE | PEA TO GOLFBALL SIZED HAIL COVERING GROUND. POWER OUT FOR ABOUT 4 HOURS DURING THE AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 2:21 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
671
WUUS55 KCYS 232301
SVRCYS
NEC045-165-WYC015-027-232345-
/O.NEW.KCYS.SV.W.0185.160923T2301Z-160923T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT FRI SEP 23 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHEASTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
SOUTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 545 PM MDT
* AT 501 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES EAST OF LUSK TO 10 MILES NORTHEAST OF
PRAIRIE CENTER TO 8 MILES WEST OF AGATE BED NATIONAL MONUMENT...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARRISON...FORT ROBINSON CAMPGROUND...MONTROSE...PRAIRIE CENTER AND
VAN TASSELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4300 10405 4300 10351 4263 10349 4233 10399
4266 10438 4312 10406
TIME...MOT...LOC 2301Z 211DEG 40KT 4269 10421 4257 10402 4241 10394
HAIL...1.00IN
WIND...60MPH
$$
HAMMER2 follow-up statements
056
WWUS55 KCYS 232337
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT FRI SEP 23 2016
WYC015-027-232346-
/O.CAN.KCYS.SV.W.0185.000000T0000Z-160923T2345Z/
GOSHEN WY-NIOBRARA WY-
537 PM MDT FRI SEP 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOSHEN AND
SOUTHEASTERN NIOBRARA COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE !** WEAKENED. MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4300 10351 4281 10350 4267 10380 4274 10398
4300 10388
TIME...MOT...LOC 2336Z 213DEG 39KT 4294 10379 4277 10364
$$
NEC045-165-232345-
/O.CON.KCYS.SV.W.0185.000000T0000Z-160923T2345Z/
SIOUX NE-DAWES NE-
537 PM MDT FRI SEP 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN SIOUX AND NORTHWESTERN DAWES COUNTIES...
AT 536 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MONTROSE TO 9 MILES NORTHWEST OF FORT ROBINSON
CAMPGROUND...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. THIS STORM HAS A HISTORY OF
PRODUCING DAMAGING WINDS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONTROSE.
A TORNADO WARNING ALSO REMAINS IN EFFECT FOR AREAS JUST NORTH OF
HARRISON UNTIL 545 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4300 10351 4281 10350 4267 10380 4274 10398
4300 10388
TIME...MOT...LOC 2336Z 213DEG 39KT 4294 10379 4277 10364
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HAMMER159
WWUS55 KCYS 232346
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT FRI SEP 23 2016
NEC045-165-232356-
/O.EXP.KCYS.SV.W.0185.000000T0000Z-160923T2345Z/
SIOUX NE-DAWES NE-
546 PM MDT FRI SEP 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX AND
NORTHWESTERN DAWES COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.
LAT...LON 4300 10351 4281 10350 4267 10380 4274 10398
4300 10388
TIME...MOT...LOC 2343Z 211DEG 40KT 4294 10379 4277 10364
$$
HAMMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 1:51 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 23, 1:51 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 151 PM MDT FRI SEP 23 2016 .SHORT TERM...(This evening through Sunday night) Issued at 215 PM MDT Fri Sep 23 2016 Active weather pattern across the CWA early this period with showers and thunderstorms...some strong or even severe...along with some mtn snows. All this in association with a strong upper low currently beginning to lift northeast around the Utah/Wyoming border. band of showers and a few storms now progressing into central Wyoming and this will continue to move slowly east through this evening with individual showers and storms in this band moving quickly north. Some potential for a few strong to severe storms the rest of this afternoon given modest CAPE values and good shear. Strong winds the main threat given the fast speeds of any storms with some marginally severe hail possible as well. Activity will move into the high plains tonight as the upper low moves northeast across Wyoming. On Saturday the upper low will move over the northern plains with downsloping flow expected to dry things out east of the mtns. Wrap-around moisture will bring some rain and snow showers to western parts of the CWA with a few inches of snow over the higher mtns mainly saturday morning. All pcpn should end Saturday evening as the upper low moves over North Dakota and the main trof axis moves by the area. Cool saturday night with dry and mild weather on Sunday. There also could be a relatively short period of stronger winds in the wind-prone areas of southeast Wyoming Saturday morning. Will hold off on a watch as speeds look marginal relatively localized only for a short time. Still...some gusts around 50 mph possible. .LONG TERM...(Monday through Friday) Issued at 215 PM MDT Fri Sep 23 2016 A transition to warmer and drier weather is expected through most of the extended forecast period as upper-level ridging builds back into the area. The GFS and ECMWF both suggest a weak trough under-cutting the ridge and lifting across the central Rockies on Wednesday and/or Thursday, possibly resulting in isolated showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1121 AM MDT Fri Sep 23 2016 IFR conditions at KCDR are expected to improve to MVFR, and likely VFR within the next hour. Scattered to numerous showers and storms will develop this afternoon, and are expected to persist well into the overnight hours. A few strong/severe thunderstorms could occur today, with strong winds and large hail the primary hazards. Brief MVFR/IFR ceilings and/or visibilities are possible w/heavier storm activity. Ceilings between 3K-5K feet AGL are expected for most of our terminals overnight, although MVFR/IFR conditions are possible at KRWL. Widespread gusty winds are also likely across much of the area today, especially over the Nebraska Panhandle where gusts may approach 40-45 knots. && .FIRE WEATHER... Issued at 215 PM MDT Fri Sep 23 2016 Overall fire weather concerns expected to remain low through the weekend into early next week. A cold front will move across the district through this evening with a band of showers and thunderstorms accompanying it. Breezy and cooler Saturday with mild and mainly dry weather expected Sunday into early next week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RE LONG TERM...CLH AVIATION...CLH FIRE WEATHER...RE
Hazardous weather outlook, Sep 23, 11:46 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1146 AM MDT FRI SEP 23 2016 NEZ003-019>021-054-055-WYZ101-103>106-109>119-241215- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1146 AM MDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. STORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE. A FEW STORMS COULD BECOME STRONG EAST OF THE LARAMIE RANGE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-095-096-WYZ102-107-108-241215- DAWES-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY- GOSHEN COUNTY- 1146 AM MDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH HAIL AND STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 23, 3:28 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT FRI SEP 23 2016 WYZ101>103-107-232215- NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 328 PM MDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE... SOUTHWESTERN NIOBRARA AND NORTHWESTERN PLATTE COUNTIES UNTIL 415 PM MDT... AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIBLEY PEAK...OR 26 MILES NORTH OF WHEATLAND...MOVING NORTH AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN AND EAST CENTRAL WYOMING. LAT...LON 4229 10499 4234 10524 4280 10526 4270 10476 TIME...MOT...LOC 2128Z 193DEG 36KT 4242 10509 HAMMER
Local storm report, Sep 23, 4:17 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL CRAWFORD 42.69N 103.41W
09/23/2016 M1.75 INCH DAWES NE TRAINED SPOTTER
HAIL ENDED ABOUT 2 MINUTES PRIOR. NOW JUST RAAIN.
&&
DDEALLocal storm report, Sep 23, 4:27 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 17 NE HARRISON 42.86N 103.64W
09/23/2016 M1.75 INCH SIOUX NE TRAINED SPOTTER
HAIL ENDED ABOUT 2 MINUTES PRIOR. NOW JUST RAIN.
&&
DDEALLocal storm report, Sep 23, 4:34 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 2 E WHITNEY 42.78N 103.22W
09/23/2016 M1.25 INCH DAWES NE TRAINED SPOTTER
&&
DDEALLocal storm report, Sep 23, 4:43 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST LUSK 42.76N 104.45W
09/23/2016 E60 MPH NIOBRARA WY EMERGENCY MNGR
NUMEROUS POWER OUTAGES COUNTYWIDE.
&&
MJAMSKILocal storm report, Sep 23, 4:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL LUSK 42.76N 104.45W
09/23/2016 E1.00 INCH NIOBRARA WY EMERGENCY MNGR
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:27 PM MDT | Special Weather Statement | CYS | Sioux | 48 min |
| Sep 23, 3:43 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 47 min |
| Sep 23, 4:20 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 38 min |
| Sep 23, 5:06 PM MDT | Special Weather Statement | CYS | Banner, Box Butte, Kimball, Scotts Bluff | 39 min |
| Sep 23, 5:17 PM MDT | Tornado Warning | CYS | Sioux | 28 min |
| Sep 22, 11:08 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 7 hr |
| Sep 23, 1:26 PM MDT | Special Weather Statement | CYS | Albany | 49 min |
| Sep 23, 3:18 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Sep 23, 3:28 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Sep 23, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.